Menstrual cycle changes a potential side effect of Covid-19 vaccination, study finds

accreditation
Share your Subscriber Article
You have 5 articles to share every month. Send this story to a friend!
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.
0:00
play article
Subscribers can listen to this article
Since the start of the rollout of Covid-19 vaccines, anecdotal reports have suggested a connection between the vaccines and menstrual irregularities.
Since the start of the rollout of Covid-19 vaccines, anecdotal reports have suggested a connection between the vaccines and menstrual irregularities.

Since the start of the rollout of Covid-19 vaccines, anecdotal reports have suggested a connection between the vaccines and menstrual irregularities. The reports led to vaccine hesitancy as many women believed the shots could impact their fertility – although there is no evidence to suggest any adverse effect on fertility.

While certain side effects were common and expected, experts called for further investigation into reported menstrual changes following vaccination.

In an editorial in The British Medical Journal, Dr Victoria Male, a reproductive specialist at Imperial College London, wrote that changes in periods or unexpected vaginal bleeding were not listed as common side effects of Covid-19 vaccination, despite 30 000 reports to the UK's Medicines and Healthcare products Regulatory Agency (MHRA) by 2 September. 

Support independent journalism
Get 14 days free to read all our investigative and in-depth journalism. Thereafter you will be billed R75 per month. You can cancel anytime and if you cancel within 14 days you won't be billed.
Subscribe
Already a subscriber? Sign in
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
28% - 9935 votes
No
72% - 25940 votes
Vote